Wentworth-Douglass Hospital
(603) 742-5252
Decrease (-) Restore Default Increase (+) font size
Physicians
Site Search

Digestive system
Digestive system


Hepatomegaly
Hepatomegaly


Definition:

Drug-induced hepatitis is inflammation of the liver that may occur when you take certain medications.

See also:



Alternative Names:

Toxic hepatitis



Causes, incidence, and risk factors:

The liver helps the body break down certain drugs. However, the process is slower in some people, which can make them more likely to get liver damage. Even small doses of certain drugs can cause hepatitis, even if the liver breakdown system is normal. Large doses can overwhelm a normal liver.

Many different drugs can cause drug-induced hepatitis.

Painkillers and fever reducers that contain acetaminophen are a common cause of liver inflammation. These medications can damage the liver when taken in doses that are not much greater than the recommended dose.

Nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen and naproxen, may also cause drug-induced hepatitis.

Other drugs that can lead to liver inflammation include:

  • Amiodarone
  • Anabolic steroids
  • Birth control pills
  • Chlorpromazine
  • Erythromycin
  • Halothane
  • Methyldopa
  • Isoniazid (used to treat tuberculosis)
  • Methotrexate
  • Statins


Symptoms:

Signs and tests:

Blood tests will be done to check liver function. Liver enzymes may be increased.

A physical exam may reveal an enlarged liver and abdominal tenderness in the right upper part of the belly area.



Treatment:

There is no specific treatment for most cases of drug-induced hepatitis other than stopping the drug that is causing the problem. The exception is acetaminophen. Treatment should be started as soon as possible after you take excessive doses of acetaminophen and have developed hepatitis. See: Acetaminophen overdose

You should rest during the acute phase of the disease, when the symptoms are most severe. If you have significant nausea and vomiting, you may need to receive fluids through a vein.

Those with acute hepatitis should avoid physical exertion, alcohol, acetaminophen, and any other substances that are harmful to the liver.



Support Groups:



Expectations (prognosis):

Usually, drug-related hepatitis goes away within days or weeks after you stop taking the drug that caused it.



Complications:

Liver failure is a possible but rare complication of drug-induced hepatitis.



Calling your health care provider:

Call your health care provider if:

  • You develop symptoms of hepatitis after you start taking a new medication.
  • You have been diagnosed with drug-induced hepatitis and your symptoms do not improve after stopping the medication.
  • You develop any new symptoms.


Prevention:

If you use over-the-counter medications containing acetaminophen (Tylenol), never use more than the recommended dose. If you drink heavily or regularly, you should completely avoid these medications or discuss safe doses with your physician.

If you have liver disease, it is extremely important to tell your doctor about all the medicines you take. You should avoid the following medications if you have liver disease:

  • 6 - Mercaptopurine
  • Acetaminophen
  • Alcohol
  • Allopurinol
  • Androgens
  • Birth control pills
  • Carbamazepine
  • Chlorpromazine
  • Halothane
  • Hydralazine
  • Isoniazid
  • Methotrexate
  • Nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen and naproxen
  • Phenytoin
  • Valproic acid

This list is not all-inclusive.

Your health care provider can recommend safe medications, including over-the-counter medications, for other medical conditions you may have.



References:

Hoofnagle JH. Acute viral hepatitis. In: Goldman L, Ausiello D, eds. Cecil Medicine. 23rd ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 151.




Review Date: 2/21/2009
Reviewed By: George F. Longstreth, MD, Department of Gastroenterology, Kaiser Permanente Medical Care Program, San Diego, CA. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
adam.com


Find What You Need

Events
Careers
Foundation
About Us
Contact
Directions
News
Social Media Agreement
Joint Notice
Web Privacy Policy
WDH Staff Portal

Centers & Services

Cancer Center
Cardiovascular Care
Joint Replacement
Women & Children's
Physician Offices
Other Services

Conditions & Treatments

Health Information
Ebola Information

Support Services

Support Groups
Care-Van
Dental Center
Social Work
Food & Nutrition
Integrative Wellness
Spiritual Care
Concerns & Grievances
Homecare and Hospice

For Patients

Pay Your Bill Online
Pricing Estimates
Financial Assistance
Interpreter Services
Surgery Preparation
Medical Record Request
Advance Directives
Clinical Research & Trials

For Healthcare Professionals

Work and Life
Financial Well-Being
Career and Growth

The Wentworth-Douglass Health System includes:

 

Address

Wentworth-Douglass Hospital
789 Central Avenue, Dover, NH 03820
Phone: (603) 742-5252
Toll free: 1 (877) 201-7100